New Mexico, 2014

Drought in New Mexico, March 1 to 31, 2014

March 1 to 31, 2014 · NWS EPZ · 15 events in 15 counties and zones

Near average precipitation occurred in the month of March, but the prolonged period of below normal amounts led to an increase in drought coverage and intensity.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Near average precipitation occurred in the month of March, but the prolonged period of below normal amounts led to an increase in drought coverage and intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 28, 3:03 PM MST, 8 hours 57 minutes earlier.

Area forecast discussion, Feb 28, 3:03 PM MST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
303 PM MST FRI FEB 28 2014

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING A CHANCE FOR
LOWLAND RAIN AND MOUNTAIN SNOW SHOWERS TO THE AREA THIS WEEKEND.
THE FIRST PART OF NEXT WEEK WILL SEE NEAR NORMAL TEMPERATURES WITH
DRY...MOSTLY SUNNY CONDITIONS. BY THE END OF NEXT WEEK
TEMPERATURES WILL CREEP SEVERAL DEGREES ABOVE NORMAL.

&&

.DISCUSSION...
WELL OUR LONG DRY WEATHER PATTERN IS FINALLY COMING...SOME
WHAT...TO END. IT HAS BEEN ALMOST 70 DAYS SINCE WE LAST HAD
MEASURABLE RAIN IN EL PASO. CURRENTLY AN UPPER LEVEL STORM SYSTEM
WAS JUST OFF THE COAST OF CALIFORNIA. THIS SYSTEM WILL MOVE ACROSS
THE SOUTHWEST DURING THE NEXT 36 HOURS. AS THE SYSTEM APPROACHES
IT WILL SPREAD CLOUDS AND PRECIPITATION CHANCES ACROSS THE AREA.
IT IS A WARM SYSTEM SO THE SNOW LEVEL WILL START OFF PRETTY
HIGH...BUT BY SATURDAY NIGHT WE WILL SEE THE SNOW LEVEL DROP TO
AROUND 7500 FEET. THERE SHOULD BE ENOUGH TIME FOR SOME DECENT
SNOWFALLS ABOVE 7500 FEET IN BOTH THE GILA REGION AND THE SACS SO
I WILL ISSUE A LOW END WINTER WEATHER ADVISORY FOR 3 TO 5 INCHES
OF SNOW ABOVE 7500 FEET. IN THE LOWLANDS WE COULD SEE SOME MUCH
NEEDED RAIN...BUT THIS SYSTEM WILL NOT PRODUCE MUCH RAIN IN THE
LOWLANDS...BUT WHAT RAIN WE DO GET WE WILL BE THANKFUL FOR. IN
ADDITION TO THE PRECIPITATION CHANCES WE WILL ALSO HAVE WINDY
CONDITIONS ON SATURDAY. RIGHT NOW THERE SHOULD BE ENOUGH CLOUDS
ASSOCIATED WITH THE SYSTEM TO KEEP MIXING A LITTLE LOWER WHICH
WILL KEEP US JUST BELOW WIND ADVISORY LEVELS SPEEDS. IF WE SEE
MORE SUN THAN CLOUDS THEN WE WILL SEE A LITTLE STRONGER WINDS ON
SATURDAY AFTERNOON.

ON SUNDAY WE WILL QUICKLY BEGIN TO DRY OUT FROM THE WEST TO THE
EAST AND WE WILL SEE SOME COOLER AIR FILTER INTO THE REGION SO
SUNDAY'S AND MONDAY'S HIGHS MAY BE A DEGREE OR TWO BELOW NORMAL.
LATE ON MONDAY A BACK DOOR COLD FRONT WILL TRY AND PUSH INTO THE
REGION. BOTH THE GFS AND ECMWF KEEP THE FRONT HUNG UP JUST TO OUR
EAST OR IN THE RIO GRANDE VALLEY. SO THE EASTERN ZONES MAY SEE
SOME SLIGHT COOLING BUT NOT TOO MUCH. FOR THE END OF NEXT WEEK WE
WILL SEE A SHORT WAVE RIDGE BUILD INTO THE AREA SO WE WILL END
THE WEEK WITH MOSTLY SUNNY SKIES AND ABOVE NORMAL TEMPERATURES.

&&

.AVIATION...VALID 01/00Z-02/00Z...
THRU 12Z P6SM FEW-SCT080-100 SCT-BKN200-250 WITH W WINDS 15-20KTS
GRADUALLY BECOMING SW AND DECREASING TO 10-15KTS. AFT 12Z WEST OF A
KDMN-KTCS LINE P6SM SCT-BKN060-080 BKN120-150 WITH WSW WINDS
INCREASING TO 20-25G35KTS BETWEEN 18Z-20Z. ISOLD LOWLAND -SHRA
BKN040-060 WITH SCT TO NMRS 5SM SHRA BKN020-030 IN AREA MTS. E OF
KDMN-KTCS LINE AFT 12Z FEW-SCT080-100 SCT-BKN200-250 WITH WSW WINDS
INCREASING TO 15-25G30-35KTS.

&&

.FIRE WEATHER...
A STRONG UPPER LOW WILL BE MOVING INTO SOUTHERN CALIFORNIA TONIGHT
AND WEAKEN AS IT MOVES INLAND. SOUTHWEST FLOW AHEAD OF THIS STORM
SYSTEM WILL BRING ABUNDANT MOISTURE TO THE REGION WITH SCATTERED TO
NUMEROUS SHOWERS AND POSSIBLY A THUNDERSTORM TO THE REGION STARTING
SATURDAY MORNING AD CONTINUING INTO SUNDAY MORNING. THE HEAVIEST
PRECIP AMOUNTS LOOK TO BE IN THE GILA REGION WITH A MAJORITY FALLING
AS RAIN...BUT 3 TO 5 INCHES OF SNOW IS POSSIBLE ABOVE 7500 FEET.
SIMILAR FOR THE SACRAMENTO MOUNTAINS. STRONG WEST TO SOUTHWEST WINDS
WILL DEVELOP ON SATURDAY WITH THIS SYSTEM...BUT DUE TO THE EXPECTED
CLOUD COVER...WINDS SHOULD REMAIN IN THE 20 TO 30 MPH RANGE WEST OF
THE RIO GRANDE AND 15 TO 25 MPH EAST. MINIMUM RELATIVE HUMIDITIES
WILL REMAIN WELL ABOVE CRITICAL LEVELS TO THE WEST WITH POSSIBLY AN
HOUR OR TWO OF NEAR CRITICAL CONDITIONS OVER EL PASO AND HUDSPETH
COUNTIES.

AS THE SYSTEM EXITS ON SUNDAY...DRIER CONDITIONS WILL RETURN BUT
WITH TEMPERATURES MAINLY IN THE 60S FOR THE LOWLANDS THROUGH AT
LEAST TUESDAY. WINDS SHOULD NOT BE MUCH OF A CONCERN STARTING SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK. MINIMUM RELATIVE HUMIDITIES DURING
THIS TIME ALSO LOOK TO REMAIN ABOVE CRITICAL LEVELS AND GENERALLY IN
THE 20S THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 54  77  53  67  44 /   0   0  20  20   0
SIERRA BLANCA           52  77  44  64  36 /   0   0  10  20   0
LAS CRUCES              52  72  43  65  36 /   0  10  30  20   0
ALAMOGORDO              54  70  48  62  36 /   0  20  20  30   0
CLOUDCROFT              37  49  31  40  26 /   0  20  60  30   0
TRUTH OR CONSEQUENCES   52  70  45  62  37 /   0  30  30  20   0
SILVER CITY             50  58  41  52  36 /  20  60  50  20   0
DEMING                  45  68  37  63  31 /   0  30  40  20   0
LORDSBURG               48  67  39  60  31 /   0  50  60  20   0
WEST EL PASO METRO      54  75  50  65  43 /   0   0  20  20   0
DELL CITY               45  78  38  66  28 /   0   0  10  20   0
FORT HANCOCK            52  83  46  72  42 /   0   0  20  20   0
LOMA LINDA              52  67  44  58  37 /   0   0  20  20   0
FABENS                  52  76  46  67  44 /   0   0  20  20   0
SANTA TERESA            51  74  44  65  36 /   0   0  20  20   0
WHITE SANDS HQ          56  72  52  63  39 /   0  10  20  20   0
JORNADA RANGE           39  74  33  63  29 /   0  10  30  20   0
HATCH                   48  69  42  61  33 /   0  20  30  20   0
COLUMBUS                54  71  48  63  39 /   0  20  30  20   0
OROGRANDE               50  76  43  66  33 /   0  10  20  20   0
MAYHILL                 43  58  35  47  28 /   0  20  50  30   0
MESCALERO               40  58  32  49  27 /   0  20  60  30   0
TIMBERON                40  56  32  47  26 /   0  20  50  30   0
WINSTON                 44  61  37  53  32 /  10  50  50  30   0
HILLSBORO               52  65  42  57  38 /   0  30  40  20   0
SPACEPORT               50  69  42  59  32 /   0  20  30  20   0
LAKE ROBERTS            46  59  38  52  32 /  20  80  70  30   0
HURLEY                  48  61  39  56  33 /  10  50  50  20   0
CLIFF                   43  67  34  61  29 /  20  80  70  30   0
MULE CREEK              35  60  23  55  19 /  20  70  70  30   0
FAYWOOD                 49  62  39  55  33 /   0  40  40  20   0
ANIMAS                  49  68  41  64  33 /   0  50  60  20   0
HACHITA                 44  70  37  62  28 /   0  40  50  20   0
ANTELOPE WELLS          51  74  44  64  36 /   0  40  50  20   0
CLOVERDALE              51  67  42  60  35 /   0  50  60  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO 5 AM MST SUNDAY
     FOR NMZ402.

     WINTER WEATHER ADVISORY FROM 5 PM SATURDAY TO 11 AM MST SUNDAY
     FOR NMZ415.

TX...NONE.
&&

BRICE/GRZYWACZ
Hazardous weather outlook, Feb 28, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
545 AM MST FRI FEB 28 2014

NMZ401>417-TXZ418>424-011315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
545 AM MST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY THIS AFTERNOON WITH GUSTS AROUND 30 TO 40 MPH.
STRONGEST GUSTS WILL BE ALONG EASTERN FACING MOUNTAIN SLOPES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LOW PRESSURE TROUGH WITH A COLD FRONT WILL MOVE ACROSS THE
SOUTHWESTERN UNITED STATES SATURDAY THROUGH SUNDAY. THIS WEATHER
SYSTEM WILL BRING WINDY CONDITIONS ON SATURDAY WITH WINDS GUSTING
FROM 40 TO 50 MPH IN THE AFTERNOON. IN ADDITION THE STORM WILL
GENERATE WIDESPREAD RAIN SHOWERS AND HIGH MOUNTAIN SNOWS SATURDAY
THROUGH SUNDAY MORNING. UP TO AN INCH OF RAIN MAY FALL OVER ISOLATED
LOCATIONS...MAINLY WEST OF THE CONTINENTAL DIVIDE AND OVER THE
HIGHER MOUNTAINS. IN ADDITION 1 TO 3 INCHES OF SNOW WILL FALL OVER A
FEW MOUNTAIN AREAS ABOVE 7500 FEET SATURDAY NIGHT AND SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF EXCESSIVE WIND GUSTS...HEAVY SNOW OR HEAVY RAINFALL ARE
ENCOURAGED.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of March. The Cooperative Observer at Gila Hot Springs reported 0.83 inches of precipitation which was 0.05 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The western half of the zone remained in Severe(D2) drought while the east was in Moderate(D1).

Drought, Southern Gila Foothills/Mimbres Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought through the month.

Drought, Southwest Desert/Lower Gila River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought during the month of March. The Redrock Cooperative Observer reported 0.86 inches of precipitation which was 0.19 inches above normal.

Drought, Lowlands of the Bootheel

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone started out in Severe(D2) drought. On March 4th, the eastern half of the zone was put into Extreme(D3) drought. The Animas Cooperative Observer reported 0.60 inches of precipitation which was 0.12 inches above normal.

Drought, Uplands of the Bootheel

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought through the month of March.

Drought, Southwest Desert/Mimbres Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

All areas started out in Severe(D2) drought, but on March 4th, the southern half of the zone was put into Extreme(D3) drought. The Deming ASOS reported 0.37 inches of precipitation which was 0.10 inches above normal.

Drought, Northern Dona Ana County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The southern half of the zone was in Severe(D2) drought through the month while the northern half was in Moderate(D1). The Jornada Range Cooperative Observer reported 0.34 inches of precipitation which was 0.05 inches above normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Severe(D2) drought persisted for all areas of the zone except the far southeast where Moderate(D1) drought remained. The Cooperative Observer at New Mexico State University reported 0.33 inches of precipitation which was 0.03 inches above normal.

Drought, Central Tularosa Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

Severe(D2) drought continued over the eastern half of the zone while Moderate(D1) drought remained over the west. The Cooperative Observer at the White Sands National Monument reported 0.27 inches of precipitation which was 0.01 inches below normal.

Drought, Southern Tularosa Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

Severe(D2) drought continued over the northern half of the zone while the southern half was in Moderate(D1) drought during the month. The Cooperative Observer at Orogrande reported 0.24 inches of precipitation which was 0.11 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone started out in Severe(D2) drought with the southern half of the zone put into Extreme(D3) drought on March 25th. The Mountain Park Cooperative Observer reported 1.08 inches which was 0.13 inches above normal.

Drought, Sacramento Mountains Above 7500 Feet

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone was in Severe(D2) drought to start the month, and on March 25th, the southern half of the zone was put into Extreme(D3) drought. The Cloudcroft Cooperative Observer reported 1.94 inches of precipitation which was 0.57 inches above normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The zone started in Severe(D2) drought and was moved into Extreme(D3) drought on March 25th.

Drought, Otero Mesa

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern half of the zone remained in Severe(D2) drought and the southern half remained in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506259, 506260, 506261, 506262, 506263, 506264, 506265, 506266, 506267, 506268, 506269, 506271, 506272, 506273, 506274.